Ohio, 2012Hail and Damaging Winds in Ohio, September 21, 2012
September 21, 2012 · NWS ILN · 12 events in 7 counties and zones
Thunderstorms developed and moved westward across parts of the the Ohio Valley ahead of a wave of low pressure during the evening. Some of these storms became organized, producing a threat of damaging winds and isolated sub severe hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $92,000
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed and moved westward across parts of the the Ohio Valley ahead of a wave of low pressure during the evening. Some of these storms became organized, producing a threat of damaging winds and isolated sub severe hail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Sep 21, 7:18 PM EST, 17 minutes earlier.
Area forecast discussion, Sep 21, 7:18 PM EST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
818 PM EDT FRI SEP 21 2012
.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL TRACK NORTHEAST THROUGH THE OHIO
VALLEY TONIGHT. RAIN WILL OVERSPREAD THE REGION AHEAD OF THIS
SYSTEM TONIGHT. THE LOW WILL TRACK NORTHEAST OF THE REGION ON
SATURDAY WITH COLDER AIR MOVING IN FOR SATURDAY AND SUNDAY.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
PCPN CONTINUES TO DEVELOP OUT ACROSS INDIANA AND IL AHEAD OF DEEPENING
LOW PRESSURE. MODELS HAVE COME INTO BETTER ALIGNMENT WITH THE
SYSTEM AS THE BRING THE SFC LOW OUT OF SRN IL...ACROSS CNTRL IL
AND THEN ACROSS THE NW PORTION OF THE FA.
BEST PCPN IS EXPECTED NW OF ABOUT A RID-DAY-CMH LINE...WITH IT
SWINGING INTO THE NW AROUND 00Z...PEAKING AROUND 03Z...THEN
EXITING QUICKLY AFTER 06Z. WENT 100 POPS ACROSS THE NW...AND TAPERED
DOWN TO CHANCE POPS IN THE S. LIMITED THE MENTION OF THUNDER TO
THE NW FOR TONIGHT...BASED ON CURRENT RADAR LOOP OUT OF IN/IL.
LOWS SHOULD RANGE FROM THE UPPER 40S ACROSS THE NW COUNTIES....BUT
STAYING AROUND 60 IN THE EXTREME SE COUNTIES.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
A STRONG S/W WILL SWING AROUND THE BASE OF A DEEP H5 LOW ON
SATURDAY. THIS SHOULD HELP KICK OFF INSTABILITY SHOWERS ON
SATURDAY. THE BEST CHANCE WILL BE ACROSS THE NRN HALF OF THE FA.
AS THE ENERGY WORKS E...THE PCPN SHOULD END QUICKLY SATURDAY
NIGHT.
A LARGE CANADIAN HIGH...BEGINS TO BUILD IN SATURDAY NIGHT. 0C AIR
AT H8 REACHES EXTREME NW OHIO BY SUNDAY MORNING...BUT WITH SOME NW
FLOW AT THE SFC...LOWS SHOULD STAY MAINLY IN THE 40S. THE HIGH
CONTINUES TO SETTLE IN SUNDAY INTO SUNDAY NIGHT. WITH THE COLD AIR
ALOFT...CU SHOULD POP ON SUNDAY...WITH BETTER COVERAGE ACROSS THE N.
MODELS TRY AND BRING THE CENTER OF THE HIGH DOWN ACROSS THE FA ON
SUNDAY NIGHT. 0C AIR AT H8 SETTLES ACROSS THE FA SUNDAY NIGHT. EXPECT
LOWS TO DROP INTO MID TO UPPER 40S. ADDED A MENTION FROST FOR
SUNDAY NIGHT. WILL ADD A MENTION IN THE HWO OF FROST.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
THE COOLEST MORNING OF THE FORECAST WILL START OFF THE PERIOD UNDER
CLEAR SKIES IN CLOSE PROXIMITY TO A SURFACE HIGH PRESSURE OVER
KENTUCKY. HIGHS SHOULD BE A HANDFUL OF DEGREES WARMER THAN SUNDAY AS
RETURN FLOW SETS UP AND SKIES REMAIN GENERALLY CLEAR. THIS PART OF
THE FORECAST MAY NEED TO BE BUMPED UP IF FULL SUN IS EXPECTED.
THE RETURN FLOW OVERNIGHT WILL NECESSITATE A SLIGHT CHANCE OF
SHOWERS TOWARDS DAYBREAK TUESDAY DUE TO MOISTURE POOLING AHEAD OF
THE NEXT COLD FRONT THAT IS SLATED TO CROSS THE REGION FROM
NORTHWEST TO SOUTHEAST ON WEDNESDAY. INCREASED CHANCES OF RAIN WILL
BE FOUND THROUGH EARLY THURSDAY AS THE FRONT STALLS ALONG THE OHIO
RIVER WEDNESDAY NIGHT. HIGH PRESSURE BUILDING IN THE GREAT LAKES
DURING THIS TIME FRAME WILL LIKELY PUSH THE MOISTURE AND ASSOCIATED
RAIN CHANCES OUT QUICKER...BUT DIFFERING MODEL SOLUTIONS HAD ME
LINGER POPS A LITTLE LONGER. CLOUD COVER AND THE NORTHERLY FLOW
SUGGESTS A COOLER EXTENDED PERIOD AS WELL...DROPPED READINGS A
LITTLE AND FEEL THE TREND WILL BE TO DROP THEM FURTHER AS TIME GOES
ON.
&&
.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
A LOW PRESSURE SYSTEM WILL MOVE ACROSS THE TAF SITES TONIGHT.
ALTHOUGH THUNDERSTORM ACTIVITY IS EXPECTED TO DECREASE TONIGHT
SHOWERS WILL IMPACT ALL THE TAF SITES. MVFR TO IFR VSBYS WILL BE
POSSIBLE WITH SOME OF THE HEAVIER RAIN. ADDED TSRA INTO ONLY KDAY
AT THIS TIME HOWEVER THIS MAY HAVE TO BE ADDED IN AT ADDITIONAL
TAF SITES IF THE AREA OF STORMS MAINTAINS ITS CURRENT STRENGTH.
RAIN WILL TAPER OFF LATER TONIGHT. LOW LEVEL MOISTURE WILL BE
PRESENT ACROSS THE AREA AND THEREFORE SOME MVFR CIGS AND VSBYS
WILL BE POSSIBLE. CONDITIONS WILL IMPROVE TO VFR DURING THE DAY.
WINDS WILL PICK UP AND BECOME GUSTY FOR THE AFTERNOON AND INTO THE
EARLY EVENING HOURS ON SATURDAY WITH CU PRESENT ACROSS THE AREA.
WINDS WILL BEGIN TO DECREASE AND SKIES WILL CLEAR OUT BY THE END
OF THE TAF PERIOD.
.OUTLOOK...NO SIGNIFICANT WEATHER IS EXPECTED.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...SITES
NEAR TERM...SITES
SHORT TERM...SITES
LONG TERM...FRANKS
AVIATION...NOVAK
Hazardous weather outlook, Sep 21, 6:25 PM EST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
725 PM EDT FRI SEP 21 2012
INZ075-080-KYZ089>100-OHZ026-034-035-043>046-051>056-061>065-071>074-
078>082-088-222330-
OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
WARREN-CLINTON-ROSS-HOCKING-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
725 PM EDT FRI SEP 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST
KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF
OHIO...SOUTH CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
TEMPERATURES SUNDAY NIGHT WILL FALL INTO THE MID TO UPPER 30S OVER
A GOOD PORTION OF THE AREA. WITH CLEAR SKIES AND LIGHT WINDS...FROST
DEVELOPMENT IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
INZ050-058-059-066-073-074-OHZ042-060-070-077-222330-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-DARKE-PREBLE-
BUTLER-HAMILTON-
725 PM EDT FRI SEP 21 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...MIAMI VALLEY OF OHIO AND SOUTHWEST
OHIO.
.DAY ONE...TONIGHT.
ISOLATED STRONG TO SEVERE STORMS WILL BE POSSIBLE THIS EVENING.
THE MAIN TREATS ARE DAMAGING WINDS AND LARGE HAIL.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
TEMPERATURES SUNDAY NIGHT WILL FALL INTO THE MID TO UPPER 30S OVER
A GOOD PORTION OF THE AREA. WITH CLEAR SKIES AND LIGHT WINDS...FROST
DEVELOPMENT IS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 21, 7:09 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
809 PM EDT FRI SEP 21 2012
INZ050-058-059-066-OHZ042-043-051-060-070-220115-
UNION IN-FRANKLIN IN-FAYETTE IN-WAYNE IN-BUTLER OH-DARKE OH-MIAMI OH-
PREBLE OH-SHELBY OH-
809 PM EDT FRI SEP 21 2012
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SHELBY...
PREBLE...NORTHWESTERN MIAMI...DARKE...NORTHWESTERN BUTLER...WAYNE...
FAYETTE...NORTHERN FRANKLIN AND UNION COUNTIES THROUGH 915 PM EDT...
AT 803 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE
EXTENDING FROM ROSE HILL TO GREENS FORK TO ANDERSONVILLE...MOVING
EAST AT 40 MPH.
WIND GUSTS FROM 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...HEAVY RAIN CAN BE EXPECTED WITH THESE STORMS.
SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ANSONIA...RICHMOND...
NEW PARIS...GREENVILLE...NEW MADISON...LIBERTY...VERSAILLES...
ARCANUM...BRADFORD...WEST COLLEGE CORNER...EATON AND LEWISBURG.
ALSO...SPRINGERSVILLE...SPRING GROVE...NORTH STAR...PALESTINE...
MIDDLEBORO...ABINGTON...ALQUINA AND EVERTON ARE NEAR THE PATH OF THIS
LINE OF STRONG THUNDERSTORMS.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
LAT...LON 3979 8531 3980 8523 4000 8521 4001 8482
4033 8481 4033 8422 3992 8449 3946 8472
3946 8530
SNYDERThunderstorm Wind, Darke
- When
- September 21, 7:35 PM EST to 7:39 PM EST
- Where
- Darke County, 2.14 mi SSW of New Madison
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 39.940, -84.710
A large chicken barn was blown over as well as trees and power lines downed south of New Madison due to thunderstorm winds.
Thunderstorm Wind, Preble
- When
- September 21, 7:42 PM EST to 7:46 PM EST
- Where
- Preble County, 0.53 mi W of West Manchester
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Public
- Coordinates
- 39.900, -84.630
Three trees were damaged near West Manchester due to thunderstorm winds. A vehicle, car port, fence, and two houses also sustained damage.
Thunderstorm Wind, Darke
- When
- September 21, 7:46 PM EST to 7:50 PM EST
- Where
- Darke County, 0.53 mi W of Gordon
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.930, -84.510
Trees were reported down near Highway 722 due to thunderstorm winds.
Thunderstorm Wind, Champaign
- When
- September 21, 8:25 PM EST to 8:29 PM EST
- Where
- Champaign County, 2.07 mi SW of Westville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.082, -83.861
Several trees were downed along Old Troy Pike due to thunderstorm winds.
Thunderstorm Wind, Champaign
- When
- September 21, 8:32 PM EST to 8:36 PM EST
- Where
- Champaign County, 0.69 mi S of Urbana
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 40.110, -83.750
At least four trees were downed in Urbana due to thunderstorm winds. Structural damage also occurred to a house.
Hail, Montgomery
- When
- September 21, 9:00 PM EST to 9:04 PM EST
- Where
- Montgomery County, 2.13 mi W of Hempstead
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 39.680, -84.170
Thunderstorm Wind, Franklin
- When
- September 21, 9:10 PM EST to 9:14 PM EST
- Where
- Franklin County, 0.87 mi NE of Hilliard
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.040, -83.140
Trees were downed near Hilliard due to damaging thunderstorm winds.
Thunderstorm Wind, Delaware
- When
- September 21, 9:15 PM EST to 9:19 PM EST
- Where
- Delaware County, 1.38 mi N of Powell
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.190, -83.080
A tree was downed in Liberty Township due to damaging thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- September 21, 9:17 PM EST to 9:21 PM EST
- Where
- Franklin County, 1.48 mi NNE of Riverlea
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 40.100, -83.020
Tree branches were downed and a tree was split in half near Worthington due to damaging thunderstorm winds.
Thunderstorm Wind, Franklin
- When
- September 21, 9:23 PM EST to 9:27 PM EST
- Where
- Franklin County, Westerville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 40.120, -82.920
Tree limbs were downed in the area of Westerville due to thunderstorm winds.
Thunderstorm Wind, Delaware
- When
- September 21, 9:33 PM EST to 9:37 PM EST
- Where
- Delaware County, 0.87 mi SW of Center Vlg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 40.160, -82.810
A tree was downed near Center Village due to thunderstorm winds.
Thunderstorm Wind, Licking
- When
- September 21, 9:38 PM EST to 9:42 PM EST
- Where
- Licking County, 0.87 mi SW of Croton
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.240, -82.690
A tree fell onto power lines and caught fire in Hartford due thunderstorm winds.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Indiana, September 21, 2012$48,000 · 1.75 in hail · 57 events
- Damaging Wind in Pennsylvania, September 21, 20121 injured · $10,000 · 65 kt wind · 1 event
- Hail and Damaging Wind in Illinois, September 21, 2012$9,000 · 1 in hail · 5 events
- Flood and Hail in Missouri, September 21, 20121 in hail · 4 events
- Flooding in Alaska, September 21 to 24, 20122 events
- Waterspout in Lake Michigan, September 21, 20121 event
- Hail in Missouri, September 21, 20120.88 in hail · 1 event
- Hail in Michigan, September 21, 20120.88 in hail · 1 event
- Funnel Cloud in Florida, September 21, 20121 event
- Damaging Wind in Indiana, September 21, 2012$3,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411945, 411946, 411940, 411943, 411944, 411955, 411942, 411947, 411941, 411948, 411949, 411950.